Indian Journal of Dermatology
CORRESPONDENCE
Year
: 2012  |  Volume : 57  |  Issue : 1  |  Page : 78--79

Propofol extravasation and tissue necrosis


Prasanta Basak, Jennifer Poste, Stephen Jesmajian 
 Department of Medicine, Sound Shore Medical Center and New York Medical College, NewRochelle, New York, USA

Correspondence Address:
Prasanta Basak
Department of Medicine, Sound Shore Medical Center and New York Medical College, NewRochelle, New York
USA




How to cite this article:
Basak P, Poste J, Jesmajian S. Propofol extravasation and tissue necrosis.Indian J Dermatol 2012;57:78-79


How to cite this URL:
Basak P, Poste J, Jesmajian S. Propofol extravasation and tissue necrosis. Indian J Dermatol [serial online] 2012 [cited 2020 May 26 ];57:78-79
Available from: http://www.e-ijd.org/text.asp?2012/57/1/78/92692


Full Text

Sir,

Propofol injectable emulsion is an intravenous sedative-hypnotic agent for use in the induction and maintenance of anesthesia or sedation. Propofol is one of the most commonly used IV anesthetics. [1] It has many advantages such as a rapid onset of action, rapid recovery after long periods of anesthesia, and minimal occurrence of post procedural vomiting. Extravasation is an unintentional injection or leakage of fluid in the perivascular or subcutaneous space. Extravasation injury results from a combination of factors, including solution cytotoxicity, osmolality, vasoconstrictor properties, infusion pressure, regional anatomical peculiarities, and other patient factors. [2] Propofol extravasation does not usually lead to tissue necrosis due to the favorable chemical properties, including a neutral pH and isotonicity. [1] We report a patient who had propofol-induced necrosis of the skin.

A 27-year-old female was treated for status asthmaticus. She was intubated and mechanically ventilated. Propofol was infused through an IV cannula in the left antecubital fossa. No other medications were delivered through that IV access. The bronchoconstriction got better, propofol drip discontinued, and she was successfully extubated the following day. She then reported a progressive intense burning pain in her left upper extremity. The left upper extremity was red, swollen, and warm, extending from the wrist up to the left axilla. The whole arm was extremely tender to palpation. Sensations were intact and strong radial pulses were palpated. A blister was noted on the left cubital fossa at the site of insertion of the cannula. The left arm was elevated and morphine given for pain. A Doppler ultrasound of the left upper extremity excluded venous thrombosis. The next day, the blister ruptured, exposing the underlying necrotic tissue. The arm was kept elevated, the wound dressed, and a sequential compression device applied to the left arm as recommended by the surgical consult team. Healthy granulation tissue appeared in a week [Figure 1], and the patient fully recovered without any residual sign of tissue damage.{Figure 1}

The induction of pain caused by propofol extravasation is probably due to activation of the kallikrein-kinin system. [3] The lipid solvent in the formulation activates the kallikrein-kinin system, and the bradykinins increase the permeability and dilatation of the veins. This increases the contact between propofol and free nerve endings in the skin, resulting in intense pain. [3] It is recommended to stop propofol infusion immediately when extravasation is suspected. A plastic surgery consult can be considered as a graft may be necessary if widespread tissue necrosis occurs. Our case had minimal tissue necrosis which resolved with supportive therapy. Although clinical reports and animal studies have shown propofol extravasation does not cause serious clinical consequences, [4],[5],[6] isolated case reports have documented extensive tissue necrosis after use of propofol. [7],[8] Till date, six case reports of propofol-induced tissue necrosis have been reported in adults, and one in a newborn. A wound at the site of infusion should arouse suspicion of extravasation injury. Our case highlights the need to closely monitor the propofol infusion site for any sign of inflammation, and the need for an expedited surgical consult if extravasation does occur.

References

1Schummer W, Schummer C, Bayer O, Müller A, Bredle D, Karzai W. Extravasation injury in the perioperative setting.Anesth Analg 2005;100:722-7.
2Dolin SJ. Drugs and pharmacology.In:Padfield NL, editor. Total Intravenous Anesthesia. Oxford:Butterworth Heinemann; 2000.p. 13-35.
3Huijbers EJ, Baars JW, Schutte PF, Schellens JH, Beijnen JH. Propofol extravasation in a breast cancer patient. Br J Anasth 1999;83:397-404.
4Tokumine J, Sugahara K, Tomori T, Nagasawa Y, Takaesu Y, Hokama A. Tissue necrosis caused by extravasated propofol. J Anesth 2002;16:358-9.
5Stark RD, Binks SM, Dutka VN, O'Connor KM, Arnstein MJ, Glen JB. A review of the safety and tolerance of propofol ("Diprivan"). Postgrad Med J1985;61:152-6.
6Huijbers EJ, Baars JW, Schutte PF, Schellens JH, Beijnen JH. Propofol extravasation in a breast cancer patient. J Oncol Pharm Pract 2008;14:195-8.
7Mahajan R, Gupta R, Sharma A. Extravasation injury caused by propofol. Anesth Analg 2006;102:648.
8Roth W, Eschertzhuber S, Gardetto A, Keller C. Extravasation of propofol is associated with tissue necrosis in small children.Paediatr Anaesth 2006;16:887-9.